Nebraska, 2008

Hail and Damaging Winds in Nebraska, July 15 to 16, 2008

July 15 to 16, 2008 · NWS GID · 6 events in 6 counties and zones

Thunderstorms developed across south central Nebraska during the evening hours along a surface boundary as an upper level disturbance cross the region. Strong winds of 60 to 65 mph were reported, along with penny to nickel size hail, were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$300,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms developed across south central Nebraska during the evening hours along a surface boundary as an upper level disturbance cross the region. Strong winds of 60 to 65 mph were reported, along with penny to nickel size hail, were reported. Locally heavy rain also fell, with over 2 inches reported in Nuckolls County and over 3 inches in York County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 15, 5:25 PM CST, 15 minutes earlier.

Area forecast discussion, Jul 15, 5:25 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
625 PM CDT TUE JUL 15 2008

.AVIATION...THE MAIN ISSUE FOR THE 00Z TAF WILL BE THE CHANCE OF
THUNDERSTORMS. THUNDERSTORMS CURRENTLY NORTH OF GREELEY ARE
EXPECTED TO CONTINUE MOVING SOUTHEAST THIS EVENING. THIS WOULD
BRING THEM TO NEAR KGRI BY 02Z...PROVIDED THAT THEY CONTINUE A
SIMILAR MOVEMENT TO WHAT THEY HAVE NOW. WILL ADD A TEMPO GROUP AT
02Z...AND THEN END THE STORMS AROUND 05Z. ONCE THE STORMS
EXIT...IT SHOULD BE VFR FOR THE REMAINDER OF THE TAF PERIOD. WINDS
ARE A SECONDARY CONCERN...WITH THEM INCREASING AGAIN OUT OF THE
SOUTH TOWARDS LATE MORNING ON WEDNESDAY.

&&

.PREV DISCUSSION... /ISSUED 209 PM CDT TUE JUL 15 2008/

SHORT TERM...THROUGH 12Z THURSDAY. WARM AND MORE HUMID DAY TODAY
WITH NICE SOUTHERLY BREEZE. AT THIS TIME...THERE ARE THREE AREAS
OF FOCUS FOR AT LEAST SOME CONVECTION THIS EVENING. ONE AREA IS
IN THE NORTHEAST CWFA...AND IN TANDEM WITH ALREADY ONGOING AND
ISOLATED PRECIPITATION WEST OF NORFOLK. THAT IS AN AREA OF BETTER
CONVERGENCE....BUT THAT CONVERGENCE REALLY DOESN/T STAY ORGANIZED
IN THE GID CWFA. IN THE SOUTHEAST CWFA...REMNANT CLOUDS FROM LAST
NIGHT/S WEATHER MAY BE ENOUGH TO PRODUCE A STORM OR TWO...AS THE
CAP IS WEAKER IN THAT AREA. FINALLY...TO THE WEST...SOMETHING
SIMILAR TO YESTERDAY IS POSSIBLE. INCREASED CONVERGENCE OVER
NORTHEAST COLORADO...WITH GOOD MOISTURE FEED INTO SOUTHWEST COULD
BE TRIGGER FOR HIGH PLAINS CONVECTION...WHICH MAY EVENTUALLY MOVE
EAST INTO THE AREA BY MID EVENING. ALL OF THIS SPELLS AN EVENING
ROUND OF CONVECTION...BASICALLY ISOLATED IN COVERAGE...AND HARD TO
PINPOINT JUST WHERE. ONE THING THAT IS LESS FAVORABLE...IS THE
LACK OF THE STRONGER WAVE/KICKER LIKE LAST NIGHT. FLOW IS SHADE
MORE ZONAL...AND TOUGH TO PICK THE WAVE OUT. INVERTED V SOUNDINGS
ARE FAVORABLE FOR WIND GUST POTENTIAL FROM ANY THUNDERSTORMS WHICH
FORM. SLIGHT INCREASE INCREASE IN LOW LEVEL MOISTURE MAY NOT BE AS
FAVORABLE FOR MORE HEAT BURSTS...BUT THE POSSIBILITY FOR A COUPLE
OF HEAT BURST GENERATE WIND EVENTS AS STORMS COLLAPSE STILL LOOKS
TO BE THERE.

ON WEDNESDAY...LOOKS LIKE NEAR DAWN CONVECTION WILL BE MUCH LESS
THAN THAT OF TODAY...WITH MORE SUNSHINE FROM THE GET GO. LOCALLY
BREEZY AFTERNOON ON TAP TOO. STRONG CAP THROUGH THE DAY SHOULD
YIELD SUNNY SKIES. AM NOT INCLINED TO THINK MUCH OF THE
NORTHERN/HIGH PLAINS CONVECTION WEDNESDAY NIGHT WILL INTRUDE ON
THE CWFA THANKS 13 TO 15 DEGREE H7 TEMPERATURES IN PLACE.

LONG TERM...THURSDAY THROUGH TUESDAY.  FOCUS IS ON THUNDERSTORM
CHANCES...PARTICULARLY FROM THURSDAY AFTERNOON INTO FRIDAY AS
CONVECTION IS LOOKING MORE AND MORE PROMISING IN THIS TIME FRAME.
UPPER PATTERN FEATURES THE MAIN WESTERLIES ACROSS THE NORTHERN
PLAINS...AND AN UPPER RIDGE AXIS ACROSS THE SOUTHERN PLAINS.  ENERGY
TRANSLATES THRU THE MEAN FLOW TO NORTH CAUSING A COLD FRONTAL
BOUNDARY TO PUSH SOUTH FROM THE DAKOTAS AND WYOMING INTO NORTHERN
AND WESTERN NEBRASKA THURSDAY MORNING...REACHING CENTRAL NEBRASKA
THURSDAY AFTERNOON.  MOISTURE POOLS AHEAD OF THE FRONT WITH SFC DPS
PROGGED UPWARDS OF 70 DEGREES BY MID TO LATE AFTERNOON.  WITH THE
INCREASE IN MOISTURE AND HEATING...THE ATMOSPHERE DESTABILIZES WITH
HIGH CAPES PROGGED.  FORECAST SOUNDINGS ALONG THE FRONT INDICATE THE
INVERTED V TYPE WHICH IS INDICATIVE OF DAMAGING WIND POTENTIAL.
PRECIPITABLE WATER VALUES AVERAGE AN INCH AND A HALF TO AT LEAST TWO
INCHES...IF NOT MORE...AND HEAVY RAINFALL WITH SIGNIFICANT
PRECIPITATION AMOUNTS ARE POSSIBLE WHICH MAY LEAD TO AREAS OF FLASH
FLOODING.  THE INDIVIDUAL STORM MOTION IS TO THE NORTHEAST AT
ROUGHLY 10 TO 20 KTS...WHILE THE ENTIRE AREA OF CONVECTION GRADUALLY
SHIFTS SOUTHEAST WITH THE PROGRESSION OF THE FRONT.  POTENTIAL FOR
BACKBUILDING AND TRAINING OF STORMS ALSO EXIST AND THIS COMBINED
WITH THE HEAVY RAINFALL POTENTIAL WILL ALSO BE CONDUCIVE CONDITIONS
FOR HYDROLOGIC PROBLEMS.  IF THIS HOLDS TRUE...MAY NEED TO HAVE A
FLASH FLOOD HEADLINE THURSDAY EVENING INTO FRIDAY...AND WILL
CONTINUE TO MENTION THE POTENTIAL FOR HEAVY RAINFALL AND FLOODING IN
THE HAZARDOUS WEATHER OUTLOOK.  IN SUMMARY...THE SEVERE WX HAZARDS
CONSIST OF THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS AND HEAVY
RAIN/FLOODING PROBLEMS.

NOW THE FRONTAL TIMING VARIES AMONG THE MODELS WITH THE NAM THE
QUICKEST IN BRINGING IN THE BOUNDARY AND THE GFS THE SLOWER ONE.
THE NAM IS IN DECENT AGREEMENT WITH THE ECMWF AND HAS PERFORMED
BETTER OVERALL AND THEREFORE TRENDED TOWARD THIS SCENARIO.  HAVE
INCREASED POPS QUITE A BIT FOR THURSDAY NIGHT INTO THE LIKELY
CATEGORY AND BELIEVE ITS TIME TO THROW IN THE SEVERE WORDING
POTENTIAL INTO THE ZONES/GRIDS.  FRIDAY WX WILL STILL BE DEPENDENT
UPON CONVECTION THURSDAY/THURSDAY NIGHT AND EXPECT SOME
LINGERING/REDEVELOPING PCPN INTO THE DAY.

HAVE MAINTAINED THE HPC POPS INTO FRIDAY NIGHT BUT TIME WILL TELL
HOW THIS END OF THE WEEK CONVECTION UNFOLDS.  HAVE ALSO KEPT SOME
PCPN CHANCES INTO SATURDAY AS STORMS MAY WORK THEIR WAY EAST/SOUTH
FROM THE NORTHERN AND HIGH PLAINS AREA.  BEYOND THAT...TIMING OF
SYSTEMS AND BOUNDARIES BECOME MORE DIFFUSE AND RATHER THAN BLANKET
20 POPS FOR THE DURATION OF THE SUN TO TUES PERIODS...HAVE WENT WITH SOME
SILENT 14 POPS FOR NOW.  THIS PERIOD DOES NOT COMPLETELY DRY...BUT
REMAINS UNCERTAIN AS TO HOW WET IT WILL BE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 15, 3:35 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
435 PM CDT TUE JUL 15 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
161200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
435 PM CDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING
AND INTO TONIGHT...ESPECIALLY ALONG AND NORTH OF INTERSTATE 80 IN
NEBRASKA. THE MAIN HAZARDS FROM THE STORMS WILL BE DAMAGING WINDS
OF 60 MPH...QUARTER SIZE HAIL AND LOCALLY HEAVY RAINFALL OF 1 TO 2
INCHES WHICH MAY CAUSE FLOODING PROBLEMS.

SOUTH OF INTERSTATE 80 AND IN NORTH CENTRAL KANSAS...ISOLATED TO
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT BUT SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL RETURN IN EARNEST TO THE FORECAST AREA THURSDAY
AND FRIDAY AS A COLD FRONT SLIDES SOUTHEAST INTO THE REGION. THIS
FRONT WILL LIKELY TRIGGER SEVERE THUNDERSTORMS BY THURSDAY
EVENING...AFTER WHICH THE STORMS WILL ORGANIZE AND MOVE SOUTHEAST
THROUGH THE NIGHT THURSDAY. LARGE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH ARE EXPECTED BY THURSDAY EVENING...AND THEN
THROUGH THE NIGHT. WIDESPREAD RAINFALL IS LIKELY AS WELL...WITH
MANY LOCATIONS LIKELY RECEIVING 1 TO 2 INCHES OF RAIN. AS MUCH AS
3 INCHES OF RAIN IS POSSIBLE...WHICH MAY CAUSE FLASH FLOODING
PROBLEMS.

THE RISK FOR THUNDERSTORMS WILL CONTINUE FRIDAY AS THE FRONT SAGS
ITS WAY THROUGH THE REGION. THERE MAY SOME STRONG TO SEVERE
THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. THERE IS ALSO A CHANCE
FOR THUNDERSTORMS SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ALONG AND NORTH OF
INTERSTATE 80...PRIMARILY FOR REPORTS OF HIGH WIND. SPOTTER
ORGANIZATIONS SHOULD BE ALERT TO THE POTENTIAL FOR SEVERE WEATHER
THURSDAY....BY CONTINUING TO MONITOR THE WEATHER CLOSELY THE NEXT
COUPLE OF DAYS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jul 15, 3:20 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
420 PM CDT TUE JUL 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             GILTNER                 40.77N 98.15W
07/11/2008  E1.00 INCH       HAMILTON           NE   PUBLIC

&&

KING
Special weather statement, Jul 15, 4:56 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
556 PM CDT TUE JUL 15 2008

NEZ040-152345-
GREELEY-
556 PM CDT TUE JUL 15 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHERN GREELEY COUNTY IN CENTRAL NEBRASKA

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 8 MILES NORTH OF ERICSON...OR 24 MILES NORTHEAST
OF ORD...AND MOVING SOUTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SPALDING BY 640 PM CDT

QUARTER SIZE HAIL IS EXPECTED WITH THIS STORM.

PEOPLE IN NORTHERN GREELEY COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

The radar

The Grand Island radar (KUEX), 152 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Greeley

When
July 15, 5:40 PM CST
Where
Greeley County, 3.68 mi W of Spalding
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$100,000
Reported by
Public
Coordinates
41.690, -98.440

Thunderstorm Wind, Nance

When
July 15, 6:42 PM CST
Where
Nance County, Genoa
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
41.450, -97.730

Hail, Merrick

When
July 15, 7:07 PM CST
Where
Merrick County, 1.48 mi NNE of Clarks
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.220, -97.840

Thunderstorm Wind, Polk

When
July 15, 7:20 PM CST
Where
Polk County, 1.04 mi E of Polk
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
41.080, -97.780

Hail, York

When
July 15, 8:20 PM CST
Where
York County, 2.76 mi N of Charleston
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.860, -97.680

Hail, Nuckolls

When
July 16, 1:35 AM CST
Where
Nuckolls County, Nelson
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.200, -98.070

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122079, 122080, 122081, 122082, 122083, 122085.